California, 2006

Lightning Strike in California, December 27, 2006

December 27, 2006 · NWS SGX · 1 event in 1 county or zone

Lightning struck a palm tree in a San Bernardino neighborhood. The lightning bolt traveled down the palm tree, split the tree in two, and then traveled into the ground where it damaged some gas and water lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Lightning struck a palm tree in a San Bernardino neighborhood. The lightning bolt traveled down the palm tree, split the tree in two, and then traveled into the ground where it damaged some gas and water lines. The thunder was severe enough to break the windows in three of the surrounding homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 27, 9:30 AM PST, 3 hours 14 minutes earlier.

Area forecast discussion, Dec 27, 9:30 AM PST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST WED DEC 27 2006

.SYNOPSIS...A COLD FRONT WILL MOVE EAST OF SOUTHWEST CALIFORNIA BY
MID DAY. SHOWERS AND GUSTY WINDS WILL CONTINUE OVER THE AREA THROUGH
THIS EVENING. THE SNOW LEVEL WILL LOWER TO AROUND 5000 FEET. STRONG
OFFSHORE FLOW WILL DEVELOP THURSDAY WITH DAMAGING WINDS THROUGH AND
BELOW MOUNTAIN CANYONS AND PASSES. WEAKER OFFSHORE FLOW WILL
CONTINUE FRIDAY THROUGH NEW YEARS DAY WITH WARMER DAYS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY-FRIDAY)...

EQUIPMENT OUTAGES...KSOX WSR-88D...ETR 12/28/2006 1400 PST.

THE COLD FRONT RACED ACROSS SOUTHWEST CALIFORNIA THIS MORNING...
EXPECT IT TO BE EAST OF FORECAST AREA BY NOON. RAINFALL AMOUNTS SO
FAR AROUND A QUARTER INCH. A COOL MOIST AND UNSTABLE AIR WILL BE IN
PLACE FOR THE REMAINDER OF THE DAY. COUPLED WITH DIURNAL HEATING
AND UPPER LEVEL DYNAMICS...KEEPING MENTION OF SHOWERS AND
THUNDERSTORMS INTO THE EARLY EVENING HOURS OVER SOUTHWEST CALIFORNIA
SEEMS PRUDENT. THE AXIS OF THE STRONG MID/UPPER LEVEL NW JET IS
TRANSLATING SOUTHEASTWARD AROUND 35 KNOTS...EXTRAPOLATION PUTS IT
OVER SOUTHEAST CALIFORNIA AROUND 1800 PST. ONSHORE PRESSURE
GRADIENTS AROUND 10 MB AND LATEST MODEL RUN SUPPORTED ISSUING WIND
ADVISORIES FOR COAST AND INLAND VALLEYS TODAY. MOUNTAIN WAVE
ACTIVITY OVER MOUNTAINS/DESERTS ALSO SUPPORTS ADVISORIES THERE. HIGH
WIND WARNINGS OVER SAN BERNARDINO COUNTY MOUNTAINS/DESERTS CURRENTLY
LOOK A LITTLE OVER FORECAST...BUT LATEST WIND PROGRAM CONTINUES
GUSTS 60+ MPH OVER HIGH DESERTS THROUGH THIS AFTERNOON...SO WILL LET
RIDE.
WIND VEERING TO NORTH TONIGHT AND INCREASING ON THURSDAY. LATEST
WIND GUIDANCE IS GUSTS AROUND 70 MPH IN THE WIND PRONE LOCATIONS.
THIS WILL BE A COLD SANTA ANA WIND EVENT WITH LITTLE TO NO WARMING
EXPECTED. THE WINDS WILL SLOWLY DECREASE FRIDAY AS THE HIGH PRESSURE
RIDGE MOVES EASTWARD.

.LONG TERM (SATURDAY-TUESDAY) FROM EARLIER DISCUSSION...HIGH
PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL CONTINUE THROUGH THE
WEEKEND FOR FAIR WEATHER AND WARMER DAYS. A WEAK TROUGH WILL BRING
MORE CLOUDS AND COOLING MON FOLLOWED BY RIDGING AND WEAK OFFSHORE
FLOW AGAIN TOWARD THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
A FEW SHOWERS ARE POSSIBLE AFTER THE PASSAGE OF THE COLD FRONT THIS
MORNING. CEILINGS WILL BE AT 2500 FEET OR HIGHER AND VISIBILITY WILL
BE P6SM THE REST OF THE DAY AND TONIGHT...EXCEPT LOCALLY LOWER IN
SHOWERS. ISOLATED THUNDERSTORMS ARE ALSO REMOTELY POSSIBLE THE REST
OF THE DAY. ALL SHOWERS WILL END BY EARLY EVENING.

WINDS WILL INCREASE THIS AFTERNOON AND CONTINUE INTO THIS EVENING
WITH WEST WINDS OF 15 TO 25 KNOTS AT LOWER ELEVATIONS WEST OF THE
MOUNTAINS...25 TO 35 KNOTS IN THE MOUNTAINS...AND 20 TO 30 KNOTS IN
THE DESERTS...WITH HIGHER GUSTS. THE STRONG ONSHORE WINDS WILL
GENERATE AREAS OF MODERATE TO SEVERE TURBULENCE BELOW 10000 FEET IN
THE DESERTS AND ON THE DESERT SLOPES OF THE MOUNTAINS. WINDS WILL
BECOME NORTHERLY TONIGHT WITH STRONG NORTH TO NORTHEAST WINDS OF 20
TO 30 KNOTS DEVELOPING THROUGH AND BELOW PASSES AND CANYONS AFTER
MIDNIGHT WITH GUSTS TO 45 KNOTS. THIS WILL GENERATE MODERATE TO
SEVERE TURBULENCE BELOW 10000 FEET...ESPECIALLY SOUTH OF THE SAN
BERNARDINO MOUNTAINS. THE STRONG NORTHERLY OFFSHORE WINDS WILL
CONTINUE THURSDAY MORNING...DECREASING THURSDAY AFTERNOON.

&&

.MARINE...
A LARGE NORTHWEST SWELL WILL MOVE INTO THE COASTAL WATERS TODAY...
PEAK TONIGHT...AND GRADUALLY DECREASE THURSDAY AND THURSDAY NIGHT
WITH PEAK HEIGHTS IN THE OUTER COASTAL WATERS AROUND 13 FEET.
COMBINED WITH STRONG NORTHWEST WINDS BEHIND A STRONG PACIFIC COLD
FRONT...THIS WILL CREATE VERY HAZARDOUS BOATING CONDITIONS THROUGH
TONIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING UNTIL 7 PM FOR APPLE AND LUCERNE VALLEYS AND SAN
BERNARDINO COUNTY MOUNTAINS.

WIND ADVISORY UNTIL 7 PM FOR ORANGE COUNTY...SAN DIEGO
COUNTY...INLAND EMPIRE...MOUNTAINS AND DESERTS OF RIVERSIDE AND SAN
DIEGO COUNTY.

HIGH WIND WATCH 4 AM-10 PM THURSDAY FOR SAN BERNARDINO COUNTY
MOUNTAINS...INLAND EMPIRE AND SANTA ANA MOUNTAINS AND FOOTHILLS
THURSDAY.

GALE WARNING TODAY IN THE OUTER WATERS.

SMALL CRAFT ADVISORY FOR THE INNER COASTAL WATERS THROUGH THURSDAY.

HIGH SURF ADVISORY THROUGH THURSDAY.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...MILLER
SHORT TERM/WARNINGS...SMALL
Hazardous weather outlook, Dec 27, 7:30 AM PST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
730 AM PST WED DEC 27 2006

CAZ042-043-CAZ048-050-055>058-060>062-PZZ750-775-280000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND
FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
730 AM PST WED DEC 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING PACIFIC SYSTEM WILL BRING INCREASING SWELL AND WINDS
TO THE COASTAL WATERS...INCREASING SURF WITH A HIGH RISK OF RIP
CURRENTS TO THE BEACHES...AND STRONG GUSTY WINDS TO THE MOUNTAINS
AND DESERTS.

A HIGH WIND WARNING IS IN EFFECT FOR THE SAN BERNARDINO COUNTY
MOUNTAINS AND APPLE AND LUCERNE VALLEYS. A WIND ADVISORY IS IN
EFFECT FOR THE INLAND EMPIRE...ALL OF ORANGE COUNTY INCLUDING THE
SANTA ANA MOUNTAINS...ALL OF SAN DIEGO COUNTY FROM THE COAST TO THE
DESERTS...THE MOUNTAINS IN RIVERSIDE COUNTY...AND THE COACHELLA
VALLEY. SEE LAXNPWSGX FOR DETAILS.

A GALE WARNING IS IN EFFECT EVENING FOR THE OUTER COASTAL WATERS
WITH A SMALL CRAFT ADVISORY FOR THE INNER WATERS. SEE
LAXMWSSGX...LAXCWFSGX AND LAXCFWSGX FOR DETAILS.

THERE COULD ALSO BE ISOLATED THUNDERSTORMS TODAY. THUNDERSTORMS HAVE
DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY WINDS
AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG GUSTY SANTA ANA WINDS THROUGH AND BELOW PASSES AND CANYONS
WILL OCCUR.

HIGH SURF AND A HIGH RISK OF RIP CURRENTS AT THE BEACHES WILL
CONTINUE. SEE LAXCFWSGX AND LAXSRFSGX FOR DETAILS.

A HIGH WIND WATCH IS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY FOR THE INLAND EMPIRE...SAN BERNARDINO COUNTY MOUNTAINS AND
THE SANTA ANA MOUNTAINS AND FOOTHILLS. SEE LAXNPWSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED AT THIS TIME...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

DVA/RB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, San Bernardino

When
December 27, 12:44 PM PST
Where
San Bernardino County, San Bernardino
Property damage
$2,000
Reported by
Newspaper
Coordinates
34.130, -117.300

Lightning caused damage to three homes in San Bernardino.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6685.